PDA

View Full Version : Amitriptyline dosage advice... tension headaches.



loulabella
26-10-09, 20:22
Hi guys,

Ok, so having been on citalopram, fluoxetine and dosolupin (150mg for few weeks) over past 9 weeks the doctors have finally given me amitriptyline which I have been asking for as my main anxiety issue has related in daily tension headaches. She has told me to start 2 days 10mg, 2 days 20mg and see if I can tolerate it then 30mg. Seeing a Psychiatrist on Friday. Now, for those of you who have had success with amitriptyline for tension headaches, what dose worked best for you. It seems a bit silly to me having been on 150mg of dosolupin to start on 10mg and was thinking of going straight to 20mg.... then again, if 10mg works for tension headaches I don't want to be taking any more than needed...

What do you experts think? :) x

KK77
26-10-09, 20:43
Amitriptyline has much harsher side effects than dosulepin so I would be careful. 20mg is OK but i would still start at 10 and increase slowly. 20-30mg sounds about right for tension headaches but it can be increased to 50mg (if you can take the SEs). It helped me at 20mg but I found the side effects annoying so now take pregabalin instead.

Hope that helps. :)

loulabella
26-10-09, 21:42
What were the SE that you experienced with Ami? Did 20mg remove the TH? Thanks for your words...

KK77
26-10-09, 23:31
Well, I don't want to put anyone off that may be taking this med or going to take it because not everyone gets the same SEs or to the same extent; but it made me really groggy and tired the next day and I felt like a zombie. It also gave me an increased appetite and I wasn't prepared to put on weight. It's the most anticholinergic of all the tricyclic ADs so has all those potential SEs.

But you won't know till you take it so give it a try!

loulabella
27-10-09, 11:14
Well I took 2 x 10mg last night and wish I had taken 1... feel very tired and groggy but I also know that it may pass after a few days. I will be taking 1 tonight. I have a banging headache but to be fair I had that before I went to bed last night, prob from about 5pm and my son is full of cold so perhaps it is that...

cricketjar
27-10-09, 18:28
Hi Loulabella

I have been taking 10mg a day now for a week for pain relief on my spine. it is now starting to kick in a little for the pain and is helping me quite a bit. The only thing is when i take it about 2 hours after i do get quite drowsy but i can live with that just so long as it hides the pain. Let me know how you're getting on.

James

loulabella
27-10-09, 21:28
Hi James,

Thanks for that, it's great to know it's working for you. I have been uber sleepy today but to be fair, I have barely slept the last 2 nights. I am also on Diazapam so that's prob not helping but managed 7.5mg today rather than my usual 15mg :)

I am planning on staying on 20mg - I think if I go to 30mg I may get too many SE. I am also wondering if I should have seen if 10mg was enough. Do you think if it works at 20mg after a while I could drop to 10mg to see if it's enough?

Thanks James,

Louise x

loulabella
27-10-09, 21:31
P.s - Has it increased your appetite? x x

Jill-Louise
27-10-09, 21:34
Hi..i've been taking amitriptyline for a while now to help keep my migraine attacks in check. I'm actually on 75mg a night and the worse side effect i have is the really dry mouth. I am also on various other meds but these definitely have helped, i do still get regular headaches/migraines but they would be worse if i didn't keep taking the tablets.Good luck, i hope you get some relief soon.:)

cricketjar
27-10-09, 22:59
Hi Louise

I would ask your doctor if you could decrease your dosage from 20mg to 10mg because i am not sure what it would be like if you done that. Maybe you could contact your doctor by phone if that is possible for you? The appetite increase is an interesting one cos i have noticed that it has increased but didnt realise the tablets could be doing it but yes it definately has increased. Has yours?

James

loulabella
28-10-09, 11:33
Hi Jill, thanks for your input. I am lucky that my headaches are not migranes, just a daily dull ache which is not so much what I can call painful, just annoying and draining at times. I feel as if somebody has their fingers in my temples most of the time. Have u gained any weight on Ami?

Hiya James, I was told to start at 10mg, then to 20mg after 2 days and 30mg after 3 4 days if tolerated. I have had 20mg the past 2 nights but I am soooo groggy in the mornings I may drop down to 10mg for a couple of days as the doctor first suggested (Having an MSC in Psychology I think I know best, perhaps should admit maybe I don't) and as I was on such a high dose of dosolupin 150mg, I thought 10mg would be useless. As only 2 days not sure about appetite. I am very funny about it as have recently lost 3 stone and the thought of gaining it back is frightening. On SSRI's I went nearly a week not eating, and the headaches were blinders... it's strange as 2 years ago I managed Citalopram well for depression. But I was on the same dose and 3 stone heavier? Perhaps that had something to do with it. I think the Ami may have constipated me a little - but also on NSAID's and they can do that too - have decided from today no NSAID's and no DIazapam - and just 10mg tonight and tomorrow and will discuss my options with my psychiatrist on Friday, First app with him. I did get an increased app with Dosolupin but I am quite active now, swim 50 lengths 3/4 x week and run a bit too (although yesterday was so lethargic could not do a thing!!!!! - so I might gain weight if I keep lounging about like a sloth!)

I actually found out yesterday two of my best friends have suffered with daily pain, one of those migranes and the other shoulder pain, and they were both fine with 10mg - one said it kicked in after 2 weeks so I think knowing hers were nasty nasty headaches and it worked at 10mg is making me think I will drop to 10mg. I can always increase in a while and perhaps without this terrible morning hangover feeling! Of course, these headaches started from anxiety/panic attacks which have diminished to 80% (but I have been on other meds and could start withdrwal effects soon eeeeek!). I did explain to doctor that the headaches are making me anxious, as they would anybody - so I am thinking if 10mg can shift them then I would prefer to be less lethargic - I was a zombie yesterday! :)

How is the pain today James? x

cricketjar
28-10-09, 19:34
Hi Louise

First of well done for losing that weight that must make you feel tons better about yourself! The pain has been pretty bad for me today and it probably dont help the way i concentrate on it but it so hard to just ignore.

How long have you had anxiety/panic? is it fairly new to you? The pain i have started my anxiety and panic because my pain radiates through my chest and course i thought it could be my heart so thats how it started for me.

What is the length of your prescription on amitriptyline? I have got a months worth which i am 9 days into so hopefully next week pain should start to ease. I really want to start swimming but always feel to tired to do it, getting up at 5:30 am doesn't help much!

How are you feeling today?

James:)

loulabella
28-10-09, 20:09
Hiya James,

Thanks for the comment on the weight. Half the reason I don't want to gain as I think I am classed as 'ickle' now..lol.

My anxiety/panic started about 9 weeks ago after a bout of Landsickness (google it)... lol. I was petrified, then my neck tightened from the tension, then anxiety, panic attacks...tension headaches. I have suffered depression before but not anxiety. I too concentrate on the pain, it's like you are looking for the moment it decides to give up. You may just be having a bad day as did you not say yesterday it was starting to kick in? My doctor (and friends) said 2 weeks... it could take this long and perhaps longer - when you have been suffering so long you want an instant fix!!!! I know today I was thinking - 2 days on Ami and stil have a headache!!! I am a moron!!!

Are you finding the Ami makes you tired in the day? I was swimming tonight but think the combination of withdrawing from Dosolupin and starting Ami has given me the wobbles so gonna have a break for a few days - that and not eating properly!

I have 90 tablets of 10mg... :)

cricketjar
28-10-09, 20:52
Yes i did say that the pain was getting better but today has been bad. Hopefully after 2 weeks like you said about your friend, it will work like that for me. You are so right about wanting the quick fix thats is how i think too.

Yes it is making me tired but i can bear it during the day, i get really tired though after about 2 hours from taking it. Wow thats alot of tablets i only have 28. How come you're not eating properly? my appetite has gone up while on these.

Oh PM me anytime if you just want to chat about it.

James

mandyma
29-03-13, 02:20
Tonight my dr put me on 25 mg of amitriptylin told me to increase to 50mg after a week and gave tramadol 50mg..i have no idea if it will help..gonna try!